Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 227, NWS Birmingham, AL

July 2, 2002Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2002, 3:25 PM CDT for Walker County, Alabama. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 3:25 PM CDT (20:25 UTC)
Expired
Jul 2, 2002, 3:45 PM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

The radar

The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:26 PM CDTThunderstorm Wind 50 EJasper, ALSeveral trees were blown down on SR 269 and on US 78 near Jasper.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS54 KBMX 022025
SVRBHM
ALC127-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN ALABAMA

* UNTIL 345 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF JASPER...MOVING SOUTHWEST
  AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TOWNLEY.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3361 8727 3372 8710 3395 8719 3395 8755

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT TUE JUL 02 2002

LITTLE CHANGE IN CURRENT WEATHER PATTERN OVER THE NEXT COUPLE OF
DAYS, AND MAYBE FOR THE NEXT WEEK.  AN UPPER TROF REMAINS ALONG THE
EAST COAST WITH AN UPPER RIDGE TO OUR NORTHWEST.  A SERIES OF WEAK
IMPULSES MOVE ACROSS THE AREA IN THE NORTHEAST UPPER LEVEL FLOW.
THIS, COMBINED WITH A MOIST AND UNSTABLE AIRMASS, WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MOST NUMEROUS DURING
MAX HEATING.  LATER IN THE WEEK THE UPPER RIDGE STRENGTHENS AND
DROPS A LITTLE FURTHER SOUTH, BUT A MOIST AND UNSTABLE AIRMASS SHOULD
REMAIN IN PLACE. POPS TONIGHT SUBJECT TO LAST MINUTE CHANGES BASED
ON RADAR COVERAGE.

HSV 071/092 071/092 071 3424
BHM 071/091 071/092 071 3424
MGM 071/092 071/092 071 3424

.BHM...NONE.

In the hours before

Special weather statement, Jul 2, 1:32 PM CDT, 1 hour 53 minutes before
ALZ001>050-022032-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS.  SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM.  SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:40 PM CDTSevere Thunderstorm WarningBMXShelby35 min
Jul 2, 1:57 PM CDTSevere Thunderstorm WarningBMXJefferson33 min
Jul 2, 2:19 PM CDTSevere Thunderstorm WarningBMXTalladega26 min
Jul 2, 2:43 PM CDTSevere Thunderstorm WarningBMXBlount32 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby30 min
Jul 2, 3:49 PM CDTSevere Thunderstorm WarningBMXAutauga26 min
Jul 2, 4:04 PM CDTSevere Thunderstorm WarningBMXEtowah26 min
Jul 2, 4:30 PM CDTSevere Thunderstorm WarningBMXEtowah30 min
Jul 2, 4:32 PM CDTSevere Thunderstorm WarningBMXCalhoun43 min
Jul 2, 4:49 PM CDTSevere Thunderstorm WarningBMXLamar, Marion41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.